Texas, 2014Damaging Winds in Texas, August 21, 2014
August 21, 2014 · NWS AMA · 4 events in 3 counties and zones
A surface trough situated across the Texas Panhandle and a weak upper level wave provided the lift needed to developed convection across the northern Texas Panhandle during the evening hours of the 21st. Storm type was limited to pulse convection due to weak deep layer shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough situated across the Texas Panhandle and a weak upper level wave provided the lift needed to developed convection across the northern Texas Panhandle during the evening hours of the 21st. Storm type was limited to pulse convection due to weak deep layer shear. As storm cores collapsed upon the updraft, severe downbursts occurred. By 6:30 PM, convection weakened due to the loss of heating as the sun set.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 2:48 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 21, 2:48 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT THU AUG 21 2014
.SHORT TERM...TONIGHT AND FRIDAY
AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS THE PLUME OF MONSOONAL
MOISTURE OVER THE PANHANDLES AND SIMILAR TO THE PAST COUPLE OF
DAYS...THE POSITION OF A SURFACE TROUGH FROM AROUND GUYMON TO DALHART
WILL HELP TO TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON/EVENING. STRONG DIURNAL HEATING WILL CONTRIBUTE TO THE
LIFT NECESSARY TO GENERATE THESE STORMS SO EXPECT ANY STORMS TO
DIMINISH AFTER SUNSET. THIS IS ALSO REFLECTED IN THE SEVERAL OF THE
HIGH RES MODELS. WEAK SHEAR AND UPPER DYNAMICS WILL GREATLY LIMIT THE
SEVERE POTENTIAL OF THESE STORMS BUT CANNOT RULE OUT A STRONG WIND
GUST WITH THE STRONGER STORMS GIVEN THE DRY SUB CLOUD LAYER. OTHERWISE
EXPECT ANOTHER MILD NIGHT ACROSS THE PANHANDLES WITH LOWS RANGING
FROM THE MID 60S TO THE LOWER 70S.
FRIDAY LOOKS TO BE PRETTY MUCH OF A REPEAT OF TODAY WITH THE AREA
REMAINING UNDER THE INFLUENCE OF SOUTHWEST UPPER FLOW WITH THE UPPER
RIDGE OVER THE SOUTHEASTERN U.S AND MEAN UPPER TROUGHING OVER THE
PACIFIC NORTHWEST. THE SURFACE TROUGH AXIS WILL REMAIN OVER THE AREA
AND WITH THE MOISTURE PLUME OVERHEAD AND ABOVE NORMAL TEMPS ONCE
AGAIN CLIMBING WELL INTO THE 90S...EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP IN THE AFTERNOON. THIS TIME A MID-LEVEL UPPER TROUGH WILL
LIFT NORTHEAST OUT OF SOUTHERN CA. THIS WILL PROVIDE A LITTLE BETTER
LIFT FOR STORM DEVELOPMENT LATE IN THE AFTERNOON AND EVENING. STORMS
COVERAGE WILL BE FURTHER TO THE EAST AND CONTINUE AFTER SUNSET.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED FORECAST AS THE UPPER
PATTERN WILL REMAIN NEARLY THE SAME...WITH THE UPPER RIDGE REMAINING
WELL EAST OF THE AREA AND UPPER TROUGHING OVER THE WESTERN CONUS. THE
UPPER TROUGH WILL LIFT ACROSS THE NORTHERN ROCKIES AND THE NORTHERN
PLAINS TOWARD SUNDAY. A WEAK COLD FRONT ASSOCIATED WITH THIS SYSTEM
WILL PUSH SOUTH...BUT LOOKS TO STALL NORTH OF THE AMA CWA. THE
SOUTHERN EXTENSION OF THIS UPPER TROUGH WILL GRADUALLY MOVE ACROSS
THE CENTRAL PLAINS BY AROUND MIDWEEK. THIS WILL PUSH A STRONGER COLD
FRONT THROUGH THE AREA BY AROUND WEDNESDAY. BEFORE THIS
OCCURS...MONSOONAL MOISTURE REMAINING OVERHEAD AND THE PRESENCE OF A
SURFACE TROUGH WILL MAINTAIN LOW CHANCE THUNDERSTORM CHANCES OVER THE
WEEKEND AND EARLY IN THE NEW WORK WEEK. COOLER TEMPS ALONG WITH AN
INCREASE IN PRECIP CHANCES MAY ACCOMPANY THIS FRONT.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 69 93 65 91 66 / 20 20 20 20 20
BEAVER OK 72 100 68 100 68 / 20 20 20 20 20
BOISE CITY OK 67 94 64 92 62 / 20 20 30 10 20
BORGER TX 74 97 70 95 71 / 20 20 20 20 20
BOYS RANCH TX 69 97 67 94 66 / 20 20 20 20 20
CANYON TX 68 93 64 92 65 / 20 20 20 20 20
CLARENDON TX 72 96 67 94 67 / 20 10 20 20 20
DALHART TX 66 93 63 91 62 / 20 20 30 20 20
GUYMON OK 70 97 66 97 66 / 20 20 30 20 20
HEREFORD TX 66 91 62 90 63 / 20 20 20 20 20
LIPSCOMB TX 72 99 69 96 70 / 20 10 20 20 20
PAMPA TX 70 95 66 93 68 / 20 20 20 20 20
SHAMROCK TX 72 96 68 95 69 / 20 10 10 20 20
WELLINGTON TX 72 99 68 96 68 / 20 10 10 20 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
CLK/JDJ
Hazardous weather outlook, Aug 21, 1:50 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT THU AUG 21 2014
OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT THU AUG 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE...HOWEVER BRIEF WIND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
LOW THUNDERSTORM CHANCES WILL EXIST ACROSS THE MAJORITY OF THE
TEXAS AND OKLAHOMA PANHANDLES FRIDAY THROUGH WEDNESDAY. NO WIDESPREAD
OR ORGANIZED SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS COULD
BECOME STRONG TO MARGINALLY SEVERE WITH BRIEF WIND GUSTS UP TO 60 MPH
...SMALL HAIL...AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
CLK
In the hours before
Special weather statement, Aug 21, 2:36 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
336 PM CDT THU AUG 21 2014
TXZ006-011-212115-
HARTLEY TX-OLDHAM TX-
336 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM AND SOUTHEASTERN
HARTLEY COUNTIES UNTIL 415 PM CDT...
AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BOYS RANCH...OR 11 MILES
NORTH OF VEGA...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BOYS RANCH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3580 10219 3578 10216 3577 10217 3544 10216
3527 10234 3547 10258
TIME...MOT...LOC 2037Z 228DEG 17KT 3541 10237
JACKSONSpecial weather statement, Aug 21, 3:09 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT THU AUG 21 2014
TXZ002-006>008-011-012-212200-
HARTLEY TX-HUTCHINSON TX-MOORE TX-OLDHAM TX-POTTER TX-SHERMAN TX-
409 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN SHERMAN...
NORTHWESTERN POTTER...EASTERN OLDHAM...MOORE...EXTREME WESTERN
HUTCHINSON AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 500 PM CDT...
AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF MASTERSON...OR 19 MILES SOUTHWEST
OF DUMAS...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DUMAS... VALLEY DE ORO... BOYS RANCH...
MASTERSON... FOUR WAY... CHANNING...
STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND EVEN BLOWING DUST ARE
EXPECTED.
LAT...LON 3606 10207 3575 10161 3523 10229 3548 10261
TIME...MOT...LOC 2109Z 231DEG 13KT 3563 10212
MOULTON
Special weather statement, Aug 21, 3:45 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT THU AUG 21 2014
TXZ002-003-007-008-212230-
HANSFORD TX-HUTCHINSON TX-MOORE TX-SHERMAN TX-
445 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERMAN...NORTHEASTERN
MOORE...NORTHWESTERN HUTCHINSON AND SOUTHERN HANSFORD COUNTIES UNTIL
530 PM CDT...
AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES EAST OF SUNRAY...OR 15 MILES NORTHEAST OF
DUMAS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SUNRAY... CACTUS... PRINGLE...
MORSE... GRUVER...
STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND EVEN BLOWING DUST ARE
EXPECTED.
LAT...LON 3647 10166 3616 10119 3574 10165 3604 10208
TIME...MOT...LOC 2145Z 215DEG 15KT 3603 10178
MOULTON
Special weather statement, Aug 21, 3:55 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
455 PM CDT THU AUG 21 2014
TXZ006-007-011-012-212245-
HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
455 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...EASTERN
OLDHAM...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL
545 PM CDT...
AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF BOYS RANCH...OR 14 MILES
NORTH OF VEGA...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VEGA... VALLEY DE ORO... BOYS RANCH...
ADRIAN... MASTERSON... FOUR WAY...
CHANNING...
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 16 AND 44.
STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND EVEN BLOWING DUST ARE
EXPECTED.
LAT...LON 3592 10221 3564 10177 3520 10233 3526 10284
TIME...MOT...LOC 2155Z 219DEG 12KT 3545 10238
MOULTON
Special weather statement, Aug 21, 4:39 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT THU AUG 21 2014
OKZ002-003-TXZ002>004-007>009-212330-
BEAVER OK-HANSFORD TX-HUTCHINSON TX-MOORE TX-OCHILTREE TX-ROBERTS
TX-SHERMAN TX-TEXAS OK-
539 PM CDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...EXTREME
NORTHWESTERN ROBERTS...WESTERN OCHILTREE...NORTHEASTERN MOORE...
NORTHERN HUTCHINSON...HANSFORD...EXTREME SOUTHWESTERN BEAVER AND
EXTREME SOUTHEASTERN TEXAS COUNTIES UNTIL 630 PM CDT...
AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF MORSE...OR 10 MILES
SOUTHWEST OF SPEARMAN...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SPEARMAN... PRINGLE... WAKA...
FARNSWORTH... MORSE... GRUVER...
STRONG WINDS WITH THIS STORM WILL OCCUR WITH VERY LITTLE RAIN. EVEN
THOUGH IT MAY NOT RAIN...STRONG WINDS AND EVEN BLOWING DUST ARE
EXPECTED.
LAT...LON 3651 10137 3650 10077 3587 10117 3603 10180
TIME...MOT...LOC 2239Z 220DEG 14KT 3612 10135
MOULTON
Thunderstorm Wind, Hutchinson
- When
- August 21, 4:44 PM CST to 4:45 PM CST
- Where
- Hutchinson County, 16.09 mi ENE of Pringle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.050, -101.190
Scattered convection affected Hutchinson County during the early evening hours of the 21st. As storms neared the town of Spearman (Hutchinson County), a trained spotter reported an estimated 60 mph thunderstorm downburst caused a semi-tractor trailer to overturn 10 miles south of Spearman (Hutchinson County). No injuries were reported with this damage. After producing this downburst, the storms diminished over Hutchinson County.
Thunderstorm Wind, Hansford
- When
- August 21, 5:15 PM CST to 5:16 PM CST
- Where
- Hansford County, 0.56 mi E of Spearman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.200, -101.190
Scattered convection affected Hutchinson County during the early evening hours of the 21st. While storms were over the town of Spearman (Hutchinson County), a trained spotter reported an estimated 60 mph thunderstorm downburst caused a semi-tractor trailer to overturn on the west side of town (Hutchinson County). No injuries were reported with this damage. After producing this downburst, the storms diminished over Hutchinson County.
Thunderstorm Wind, Ochiltree
- When
- August 21, 6:10 PM CST to 6:11 PM CST
- Where
- Ochiltree County, 0.69 mi S of Perryton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.390, -100.800
Scattered convection affected Ochiltree County during the early evening hours of the 21st. While storms were over the town of Perryton (Ochiltree County), a member of the public reported an estimated 60 mph thunderstorm downburst in town (Ochiltree County). After producing this downburst, the storms diminished over Ochiltree County.
Thunderstorm Wind, Ochiltree
- When
- August 21, 6:15 PM CST to 6:16 PM CST
- Where
- Ochiltree County, 0.69 mi N of Perryton Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.410, -100.750
Scattered convection affected Ochiltree County during the early evening hours of the 21st. While storms were near the town of Perryton (Ochiltree County), the Perryton AWOS reported a 60 mph thunderstorm downburst 3 miles east-northeast of Perryton (Ochiltree County). After producing this downburst, the storms diminished over Ochiltree County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538719, 538721, 538724, 538726.